Hail, Pennington
- When
- August 11, 12:15 PM MST
- Where
- Pennington County, 1 mi N of Silver City
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 44.094, -103.570
A severe thunderstorm developed over the central Black Hills and slowly moved south through the southern Black Hills. The storm produced large hail from Silver City to near Hot Springs and a small tornado south of Hill City, which downed many trees and produced minor damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the central Black Hills and slowly moved south through the southern Black Hills. The storm produced large hail from Silver City to near Hot Springs and a small tornado south of Hill City, which downed many trees and produced minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 10:15 AM MST, 2 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT SUN AUG 11 2013 .UPDATE... ISSUED AT 836 AM MDT SUN AUG 11 2013 CANADIAN HIGH PRESSURE IS SETTLING ACROSS THE DAKOTAS THIS MORNING...BRINGING LIGHT AND MOIST NORTHEASTERLY UPSLOPE FLOW ACROSS THE SOUTH DAKOTA PLAINS. THIS IS ENHANCING CLOUD COVER AND FOG COVERAGE ACROSS THESE AREAS. HAVE BUMPED UP CLOUD AND FOG COVERAGE AND EXTENDED THESE CONDITIONS THROUGH NOON. FOG SHOULD BREAK UP AND LIFT A BIT BY NOON AS ATMOSPHERE WARMS AND MIXES. REMAINDER OF FORECAST IN GOOD SHAPE. && .SHORT TERM...TODAY THROUGH MONDAY NIGHT ISSUED AT 325 AM MDT SUN AUG 11 2013 CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY STRETCHING FROM SOUTHERN MT THROUGH NORTHEASTERN WY AND ACROSS FAR NORTHERN NEB. HIGH PRESSURE REMAINS OVER SOUTH CENTRAL CANADA. UPPER LEVEL ANALYSIS HAS LARGE SCALE TROF OVER THE EASTERN CONUS...WITH AN UPPER LOW ALONG THE PACIFIC NW COAST. NEGATIVELY TILTED RIDGE REMAINS ACROSS THE ROCKIES INTO THE SOUTHERN PLAINS. NORTHWESTERLY FLOW ALOFT CONTINUES OVER THE NORTHERN PLAINS. WEAK SHORTWAVE ENERGY IS MOVING ACROSS SD AND COMBINED WITH LOW LEVEL JET OVER NEB INTO FAR SOUTHERN SD HAS PRODUCED SOME THUNDERSTORMS ACROSS WEST CENTRAL INTO SOUTH CENTRAL SD DURING THE OVERNIGHT. THIS ACTIVITY HAS WEAKENED AND DECREASE IN COVERAGE OVER THE LAST HOUR OR SO. SKIES ARE VARIABLY CLOUDY ACROSS THE AREA...WITH AREAS OF LOW CLOUDS AND PATCHY FOG TO THE NORTH AND EAST OF THE BLACK HILLS. TEMPS ARE IN THE MID 50S TO MID 60S WITH LIGHT WINDS IN MOST AREAS. SAME OLD STORY WITH REGARDS TO THE WEATHER FOR THE NEXT FEW DAYS. MAIN WEATHER FEATURES WILL GENERALLY REMAIN IN PLACE...WITH PERIODIC DISTURBANCES BRINGING CHANCES FOR SHOWERS AND STORMS. THE BETTER CHANCES FOR PCPN WILL GENERALLY BE FROM MID AFTERNOON INTO THE NIGHTTIME HOURS OVER THE NEXT COUPLE OF DAYS. SHOWERS AND THUNDERSTORMS WILL DISSIPATE AND EXIT SOUTHEASTERN PORTIONS OF THE CWA BY DAYBREAK...WITH DRY WEATHER EXPECTED THROUGH MIDDAY. AREAS OF LOW CLOUDS AND PATCHY FOG WILL LINGER ACROSS MUCH OF WESTERN SD THROUGH MID MORNING...WITH IMPROVEMENT LATE IN THE MORNING AND EARLY AFTERNOON. THE CHANCE FOR THUNDERSTORMS WILL INCREASE THROUGH THE AFTERNOON ACROSS WESTERN PORTIONS OF THE CWA...EARLIEST OVER THE BLACK HILLS AND HIGHER TERRAIN OF NORTHEASTERN WY...AS ANOTHER WEAK SHORTWAVE APPROACHES FROM THE NORTHWEST. INSTABILITY WILL BE HIGHEST FROM THE BLACK HILLS AREA ACROSS FAR SOUTHERN SD...WITH CAPE VALUES PROGGED FROM 1000 TO 2000 J/KG THIS AFTERNOON. SHEAR WILL BE RELATIVELY WEAK...BUT A FEW STRONGER STORMS CERTAINLY LOOK POSSIBLE IN THIS ENVIRONMENT. THERE IS A SLIGHT RISK FOR SEVERE STORMS FROM NORTHEASTERN WY THROUGH THE BLACK HILLS AND ACROSS SOUTHWESTERN SD FOR THIS AFTERNOON AND INTO THE EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. TEMPERATURES WILL BE SIMILAR TO PREVIOUS DAYS...WITH HIGHS MAINLY IN THE MID 70S TO MID 80S...WARMEST NEARER TO THE FRONTAL BOUNDARY ACROSS NORTHEASTERN WY INTO SOUTHWESTERN SD. ISOLATED ACTIVITY COULD LINGER OVERNIGHT INTO MONDAY MORNING AS THE PATTERN HAS SHOWN LATELY. MONDAY WILL SEE SIMILAR CONDITIONS...WITH THE BEST CHANCES FOR STORMS OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA DURING THE AFTERNOON AND EVENING. THERE IS STILL A THREAT FOR ISOLATED STRONG TO SEVERE STORMS ACROSS MUCH OF THE AREA AS MOISTURE AND INSTABILITY REMAIN...THOUGH POSSIBLY NOT AS UNSTABLE AS TODAY IN MOST AREAS. && .LONG TERM...TUESDAY THROUGH SATURDAY ISSUED AT 325 AM MDT SUN AUG 11 2013 AN UPPER RIDGE AXIS WILL PERSIST FROM ERN MT TO NM FOR TUESDAY THROUGH SATURDAY...HOWEVER...THE RIDGE WILL AMPLIFY BY 60M OR SO TOWARD THE END OF THE WEEK. THIS WILL RESULT IN A TREND TOWARD DRIER AND WARM WEATHER FOR THURSDAY-SATURDAY. IN THE MEANTIME... WEAK SHORT-WAVE TROUGHS WILL CONTINUE TO PASS THROUGH THE RIDGE TUESDAY INTO AT LEAST EARLY THURSDAY. THESE WILL HELP TRIGGER SHRA/ TSRA AS LOW-LEVEL MOISTURE REMAINS IN PLACE. MIDLEVEL LAPSE RATES ARE NOT PARTICULARLY STEEP SO DO NOT ANTICIPATE WIDESPREAD SUBSTANTIAL SEVERE WEATHER...ALTHOUGH THE THREAT OF FLASH FLOODING WILL CONTINUE. THE BEST CHANCE OF PRECIP APPEARS TO BE ON TUESDAY INTO EARLY WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1112 AM MDT SUN AUG 11 2013 EAST/NORTHEAST UPSLOPE FLOW WILL SUPPORT SOME IFR/LCL LIFR CONDITIONS DUE TO LOW CLOUDS AND FOG THROUGH MID AFTERNOON...ESPECIALLY OVER CNTRL SD...WITH LESSER COVERAGE OVER FAR WRN SD. CIGS AN VIS WILL CONTINUE TO SLOWLY IMPROVE THIS AFTERNOON WITH CIGS RAISING PER BL MIXING. ISOLD/SCT TSRA WILL DEVELOP OVER NERN WY AND SWRN SD THIS AFTERNOON AND EVENING...PRODUCING SOME LCL MVFR CIGS AND VSBYS. VFR CONDITIONS SHOULD PREVAIL THROUGH THE OVERNIGHT AND INTO MON MORNING...SAVE FAR EASTERN AND SCENTRAL AREAS TOWARD DAWN...WHERE MORNING BR/FG WILL BE POSSIBLE ONCE AGAIN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...15 SHORT TERM...26 LONG TERM...BUNKERS AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 650 AM MDT SUN AUG 11 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 650 AM MDT (750 AM CDT) SUN AUG 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...AND ACROSS MUCH OF THE FORECAST AREA TONIGHT...AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEASTERN WYOMING...THE BLACK HILLS AREA...AND SOUTHWESTERN SOUTH DAKOTA. LARGE HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH ANY SEVERE STORMS. STRONGER STORMS COULD ALSO PRODUCE HEAVY RAIN AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1158 AM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND GST 6 W BUFFALO 45.58N 103.67W
08/10/2013 E60 MPH HARDING SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1211 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 3 NE WHITEWOOD 44.49N 103.59W
08/10/2013 E60 MPH LAWRENCE SD PUBLIC
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1211 PM MDT SUN AUG 11 2013 SDZ028-111845- CENTRAL BLACK HILLS SD- 1211 PM MDT SUN AUG 11 2013 ...DEVELOPING THUNDERSTORM OVER WESTERN PENNINGTON COUNTY... AT 1208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR HILL CITY...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... MOUNT RUSHMORE AROUND 1225 PM MDT. KEYSTONE AROUND 1230 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4396 10338 4386 10339 4387 10360 4393 10358 TIME...MOT...LOC 1811Z 276DEG 14KT 4391 10352 JC
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1213 PM MDT SUN AUG 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 7 W LADNER 45.83N 103.88W
08/10/2013 E1.00 INCH HARDING SD PUBLIC
0900 PM HAIL 7 W LADNER 45.85N 103.88W
08/10/2013 E1.00 INCH HARDING SD PUBLIC
1000 PM TSTM WND GST 6 W BUFFALO 45.58N 103.67W
08/10/2013 E60.00 MPH HARDING SD PUBLIC
1015 PM HAIL 3 NE WHITEWOOD 44.49N 103.59W
08/10/2013 E1.00 INCH LAWRENCE SD PUBLIC
1015 PM TSTM WND GST 3 NE WHITEWOOD 44.49N 103.59W
08/10/2013 E60.00 MPH LAWRENCE SD PUBLIC
1020 PM HAIL 3 NE WHITEWOOD 44.49N 103.59W
08/10/2013 E0.50 INCH LAWRENCE SD TRAINED SPOTTER
45 MPH WINDS ALSO
&&
THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT
NECESSARILY BE THE FINAL STORM REPORTS.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
1.00 3 NE WHITEWOOD SD LAWRENCE 1015 PM
1.00 7 W LADNER SD HARDING 0900 PM
1.00 7 W LADNER SD HARDING 0900 PM
0.50 3 NE WHITEWOOD SD LAWRENCE 1020 PM
45 MPH WINDS ALSO
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
60.00 3 NE WHITEWOOD SD LAWRENCE 1015 PM
60.00 6 W BUFFALO SD HARDING 1000 PM
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1235 PM MDT SUN AUG 11 2013 SDZ028-029-111900- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD- 1235 PM MDT SUN AUG 11 2013 ...STRONG THUNDERSTORM OVER NORTHERN CUSTER AND WESTERN PENNINGTON COUNTIES... AT 1234 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARNEY PEAK...OR NEAR HILL CITY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARNEY PEAK... SYLVAN LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4386 10345 4380 10355 4389 10361 4392 10356 TIME...MOT...LOC 1835Z 315DEG 9KT 4387 10356 JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1249 PM MDT SUN AUG 11 2013 SDZ024-028-111915- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD- 1249 PM MDT SUN AUG 11 2013 ...STRONG THUNDERSTORMS OVER SOUTHEASTERN LAWRENCE AND WESTERN PENNINGTON COUNTIES... AT 1247 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SILVER CITY...OR 15 MILES NORTH OF HILL CITY...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SILVER CITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4414 10347 4406 10360 4416 10371 4422 10360 TIME...MOT...LOC 1848Z 315DEG 9KT 4415 10360 JC
The Rapid City radar (KUDX), 59 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
11 hail, 1 tornado. Local standard time, as filed.
A small tornado touched down south of Hill City near the Mickelson Trail. It continued to the south, crossing the Needles Highway (SD Highway 87) east of US Highway 16/385. The tornado blew down and snapped numerous large Ponderosa Pine trees and blew a few shingles off a house. The trees fell onto power lines, which caused the poles to fall.
Golf ball size hail was reported from Hill City to Palmer Gulch southeast of town, causing extensive damage to vehicles and property.
Hail covered the ground around Sanator. Snowplows had to clear the hail from U.S. Highway 385.
Two inch diameter hail damaged property.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for South Dakota, 2013Warnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470173, 470174, 475901, 470175, 470177, 470179, 470181, 470183, 470184, 470194, 470196, 470198.